Alert archive / Michigan / Beach Hazards Statements in 2025

Beach Hazards Statement 2, NWS Grand Rapids, MI

May 31, 2025Allegan County, Ottawa County, Van Buren County, Michigan

NWS Grand Rapids, MI issued this beach hazards statement at May 31, 2025, 4:40 PM EDT for Allegan County, Ottawa County, Van Buren County, Michigan. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
May 31, 2025, 4:40 PM EDT (20:40 UTC)
Expired
May 31, 2025, 9:53 PM EDT
In force
5 hr
Issued by
NWS Grand Rapids, MI

Counties Allegan County, MI, Ottawa County, MI, Van Buren County, MI

The radar

The Grand Rapids radar (KGRR), 58 km from the middle of the area, began a volume at 20:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 8.7 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2025-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2025-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
572 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

922 
WHUS43 KGRR 312040
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
440 PM EDT Sat May 31 2025

MIZ056-064-071-010200-
/O.NEW.KGRR.BH.S.0002.250531T2040Z-250601T0200Z/
Ottawa-Allegan-Van Buren-
440 PM EDT Sat May 31 2025

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Ottawa, Allegan and Van Buren counties.

* WHEN...Until 10 PM EDT this evening.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

* ADDITIONAL DETAILS...Northwest winds of 10 to 20 mph with higher
  gusts will persist into the early evening hours. Waves of 3 to 5
  feet are expected for the remainder of the beach day. Dangerous
  waves and currents can be expected by swimmers through sunset
  south of Grand Haven. Beaches that will be particularily
  dangerous late this afternoon and evening will be North Beach in
  South Haven and Holland State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$

DUKE
1 follow-up statement
296 
WHUS43 KGRR 010153
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
953 PM EDT Sat May 31 2025

MIZ056-064-071-010300-
/O.CAN.KGRR.BH.S.0002.000000T0000Z-250601T0200Z/
Ottawa-Allegan-Van Buren-
953 PM EDT Sat May 31 2025

...BEACH HAZARDS STATEMENT IS CANCELLED...

Conditions have improved and dangerous waves and currents are no
longer expected this evening. Therefore, the Beach Hazard
Statement has been cancelled.

$$

DUKE

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this beach hazards statement went out at May 31, 3:26 PM EDT, 1 hour 14 minutes earlier. Its key messages:

  • Frost Potential Tonight
  • Quick Warm up with Heavy Rain Potential Next Week
Area forecast discussion, May 31, 3:26 PM EDT, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
326 PM EDT Sat May 31 2025

.KEY MESSAGES...

- Frost Potential Tonight

- Quick Warm up with Heavy Rain Potential Next Week

&&

.DISCUSSION...
Issued at 325 PM EDT Sat May 31 2025

- Frost Potential Tonight

A Frost Advisory has been issued for the northern two rows of
counties for tonight, and patchy frost is possible in the colder
spots throughout the forecast area.

Northerly flow continues advect in lower dew points this
afternoon and the dry, cool airmass will be accompanied by light
winds and clear skies tonight, except for some elevated smoke
which should not affect radiational cooling conditions. With
forecast dew points in the upper 20s to lower 30s, some rural
areas will drop into the lower 30s, with mid to upper 30s
widespread across much of the forecast area.

- Quick Warm up with Heavy Rain Potential Next Week

The narrow upper trough and sfc high move east on Sunday with warm
advection beginning Sunday night. Moisture is limited though and
no measurable precip is expected although sprinkles can't be ruled
out as warm advection mid clouds increase early Monday morning.

Then upper ridging builds in for later Monday into Tuesday along
with deep moisture pooling ahead of an advancing western CONUS
trough and sfc cold front. The heavy rain potential for Tuesday
night into Wednesday continues to be watched. Organized convection,
with 35 to 40 knots of deep layer shear, looks to move in Tuesday
evening and only slowly advances east as a blocking upper high
forms and persists across the SE CONUS. The potential for training
of heavy rain could continue through Wednesday and into Wednesday
night as the front slows down and upper flow becomes parallel to
it. Some areas could see storm total rainfall over 2 inches by
Wednesday night.

&&

.AVIATION /18Z TAFS THROUGH 18Z SUNDAY/...
Issued at 205 PM EDT Sat May 31 2025

Scattered daytime cumulus around 4,000 feet are lingering around
LAN and JXN. Otherwise skies are mostly clear except for a smoke
layer that's estimated above 12,000. VFR likely overnight into
Sunday. Smoke layer Sunday may be closer to 10,000 feet per the
experimental HRRR-Smoke.

&&

.MARINE...
Issued at 325 PM EDT Sat May 31 2025

As expected, conditions are close to Small Craft Advisory this
afternoon with north winds gusting over 20 knots and waves near 4
feet. The winds and waves will diminish this evening. South winds
late Monday and Tuesday are expected to increase and a SCA may be
needed then.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Frost Advisory from 1 AM to 8 AM EDT Sunday for MIZ037>040-
     043>046.
MARINE...None.

&&

DISCUSSION...Ostuno
AVIATION...CAS
MARINE...Ostuno
Hazardous weather outlook, May 31, 4:03 AM EDT, 12 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
403 AM EDT Sat May 31 2025

MIZ037>040-043>046-050>052-056>059-064>067-071>074-010815-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
403 AM EDT Sat May 31 2025

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Patchy frost is possible tonight mainly along and north of US-10
and in low lying areas.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Thunderstorms will be possible Tuesday night through Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ844>849-010815-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
403 AM EDT Sat May 31 2025

This hazardous weather outlook is for the nearshore waters from
St Joseph to Manistee.

.DAY ONE...Today and Tonight

North winds may approach Small Craft Advisory conditions this
afternoon.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Winds and waves will be hazardous to small craft Monday night into
Wednesday.

Thunderstorms will be possible Tuesday night through Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 12:39 PM EDTFrost AdvisoryGRRClare, Isabella, Lake, Mason, Mecosta, Newaygo and 2 more19 hr
May 31, 4:37 PM EDTSmall Craft AdvisoryGRR5 hr

Nearby

Beach Hazards Statements in Michigan, 2025Every beach hazards statement in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.